Density-dependent incompressible fluids with non-Newtonian viscosity. (English) Zbl 1080.35004

Summary: We study the system of PDEs describing unsteady flows of incompressible fluids with variable density and nonconstant viscosity. Indeed, one considers a stress tensor being a nonlinear function of the symmetric velocity gradient, verifying the properties of \(p\)-coercivity and \((p-1)\)-growth, for a given parameter \(p > 1\). The existence of Dirichlet weak solutions was obtained in E.Fernández-Cara, F.Guillén and R.R.Ortega [Nonlinear Anal., Theory Methods Appl.28, 1079-1100 (1997; Zbl 0865.35103)], in the cases \(p\geq 12/5\) if \(d=3\) or \(p \geq 2\) if \(d=2\), \(d\) being the dimension of the domain. With help of some new estimates (which lead to pointwise convergence of the velocity gradient), we obtain the existence of space-periodic weak solutions for all \(p \geq 2\). In addition, we obtain regularity properties of weak solutions whenever \(p \geq 20/9\) (if \(d = 3\)) or \(p \geq 2\) (if \(d = 2\)). Further, some extensions of these results to more general stress tensors or to Dirichlet boundary conditions (with a Newtonian tensor large enough) are obtained.


35B10 Periodic solutions to PDEs
35M10 PDEs of mixed type
76A05 Non-Newtonian fluids


Zbl 0865.35103
Full Text: DOI EuDML Link


[1] S. A. Antonzev and A. V. Kazhikhov: Mathematical Study of Flows of Non-Homogeneous Fluids. Lectures at the University of Novosibirsk, U.S.S.R, 1973. (In Russian.)
[2] E. Fern?ndez-Cara, F. Guill?n and R. R. Ortega: Some theoretical results for visco-plastic and dilatant uids with variable density. Nonlinear Anal. 28 (1997), 1079-1100. · Zbl 0865.35103 · doi:10.1016/S0362-546X(97)82861-1
[3] J. Frehse, J. M?lek and M. Steinhauer: On existence results for uids with shear depen-dent viscosity?unsteady ows. Partial Differential Equations, Praha 1998 Chapman & Hall/CRC, Res. Notes Math., 406, Boca Raton, FL, 2000, pp. 121-129.
[4] A. V. Kazhikhov: Resolution of boundary value problems for nonhomogeneous viscous uids. Dokl. Akad. Nauk 216 (1974), 1008-1010.
[5] O. A. Ladyzhenskaya: The Mathematical Theory of Viscous Incompressible Flow. Gor-don and Breach, 1969.
[6] J. L. Lions: Quelques m?thodes de r?solution des problemes aux limites non lin?aires. Dunod, Gauthier-Villars, 1969.
[7] P. L. Lions: Mathematical Topics in Fluid Mechanics. Volume 1, Incompressible models. Clarendon Press, 1996.
[8] J. M?lek, K. R. Rajagopal and M. Ru?i?ka: Existence and regularity of solutions and the stability of the rest state for uids with shear dependent viscosity. Math. Models and Methods in Applied Sciences 5 (1995), 789-812. · Zbl 0838.76005 · doi:10.1142/S0218202595000449
[9] J. M?lek, J. Ne?as, M. Rokyta and M. Ru?i?ka: Weak and Measure-Valued Solutions to Evolutionary PDEs. Chapman & Hall, 1996.
[10] J. M?lek, J. Ne?as and M. Ru?i?ka: On weak solutions of non-Newtonian incompressible uids in bounded three-dimensional domains. The case p ? 2. Advances in Differential Equations 6 (2001), 257-302.
[11] J. Simon: Compact sets in L p (0; T; B). Ann. Mat. Pura Appl. 4 (1987), 65-96. · Zbl 0629.46031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.